Lightning, Belknap
- When
- August 11, 5:05 AM EST
- Where
- Belknap County, Center Harbor
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.519, -71.423 (the zone’s center; the record gives no point)
Lightning struck a 4-story post and beam barn and ignited a fire that destroyed the barn and damaged the attached home. The barn was filled with antiques which were consumed by the blaze.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a 4-story post and beam barn and ignited a fire that destroyed the barn and damaged the attached home. The barn was filled with antiques which were consumed by the blaze. The home sustained smoke and water damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 1:41 AM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 241 AM EDT WED AUG 11 2004 .SHORT TERM (TODAY THROUGH TONIGHT)... LOW PRES IN ONTARIO WILL CLOSE OFF AS IT MOVES N TODAY AND TONIGHT. THE FIRST TROF GOES THRU THE REGION TODAY BRINGING THE SHOWERS AND TSTMS THAT ARE NOW IN THE MOUNTAINS AND VERMONT TO THE COAST THIS MORNING. UNSTABLE AIR WILL REQUIRE THE CONTINUED MENTION OF TSTMS THIS AFTERNOON. THE CONTINUED SOUTHERLY FLOW WILL INCREASE THE POTENTIAL FOR LOW CLOUDS AND FOG OVER SOUTHERN SECTIONS. A COLD FRONT APPROACHES FROM THE WEST DURING THE NIGHT BRINGING AN INCREASED POTENTIAL TO WESTERN SECTIONS TOWARD MORNING. && .LONG TERM (THURSDAY THROUGH TUESDAY)... FRONTAL BOUNDARY STALLS OVER THE REGION ON THURSDAY AND WILL CONTINUE TO BE THE FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH THURSDAY NIGHT. STALLED FRONTAL BOUNDARY HANGS AROUND THROUGH FRIDAY AS REMNANTS OF BONNIE MOVES NORTHEAST. TROPICAL MOISTURE FORECAST TO STREAM INTO THE REGION...BUT MODELS NOT QUITE IN AGREEMENT AS TO WHERE BEST QPF LIKELY TO FALL. HAVE NOT MADE ANY BIG CHANGES TO CURRENT FORECAST AND HAVE STUCK WITH LIKELY POPS WHICH LOOK REASONABLE AT THIS TIME. WHOLE MESS FORECAST TO GRADUALLY SLOWLY SHIFT EASTWARD FRIDAY NIGHT AND SATURDAY AS FRONTAL BOUNDARY FINALLY MOVES EAST OF THE REGION. FORECAST FOR LAST HALF OF THE WEEKEND IN QUESTION DEPENDING ON HOW FAR EAST THIS FRONT MOVES BEFORE REMNANTS OF CHARLEY HEADS INTO THE REGION. NEW GFS KEEPS THE MAJORITY OF THE ACTION OFFSHORE BUT WOULD NOT BE SURPRISED IF THIS SOLUTION CHANGES OVER THE NEXT FEW DAYS. NO BIG CHANGES PLANNED FOR DAYS 5 THROUGH 7 AT THIS TIME. && .MARINE... 10 TO 20 KT SOUTHERLY WINDS WILL CONTINUE TODAY AND TONIGHT. SEAS HAVE BEEN HOLDING BETWEEN 2 AND 3 FT AND SHOULD REMAIN UNDER 5 FT THROUGH TONIGHT. WILL NEED TO KEEP AN EYE ON LOW CLOUDS AND FOG MOVING UP FROM THE S TONIGHT. NO PROBLEMS NOTED FOR THE THE LONG TERM. && .AVIATION... MAINLY MID CLOUDS BUT WITH SOME VALLEY FOG FORMING. CLOUDS WILL LOWER AS SHOWERS AND TSTMS IN THE MOUNTAINS THRU VT WILL MOVE E THIS MORNING. SCATTERED AFTERNOON TSTMS AND EVENING. THEN THERE WILL BE THE POTENTIAL FOR COASTAL FOG DEVELOPING TONIGHT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 543 AM EDT WED AUG 11 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-120942- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 543 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421579.